Kentucky, 2010Damaging Winds in Kentucky, May 13, 2010
May 13, 2010 · NWS LMK · 2 events in 2 counties and zones
Central Kentucky was in the warm sector with brisk southerly flow ahead of an approaching cold front. Outflow boundaries from convection in Illinois entered the region in the afternoon and ignited a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Central Kentucky was in the warm sector with brisk southerly flow ahead of an approaching cold front. Outflow boundaries from convection in Illinois entered the region in the afternoon and ignited a few severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 13, 11:15 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, May 13, 11:15 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1215 PM EDT THU MAY 13 2010
...FORECAST UPDATE...
HAVE SENT AN AFTERNOON FORECAST UPDATE AND ADDED 30 POPS TO THE
FORECAST AREA. THIS IS IN RESPONSE TO A COUPLE OF WEAK BOUNDARIES
MOVING INTO THE AREA FROM CONVECTION ACROSS ILLINOIS EARLIER THIS
MORNING. IF THE STORMS BREAK THE LOW LEVEL CAP STRONG STORMS WILL BE
POSSIBLE.
.SHORT TERM (TODAY AND TONIGHT)...
WITH A WARM FRONT JUST TO OUR NORTH TODAY AND A COLD FRONT WELL OFF
TO OUR WEST WE WILL BE WELL WITHIN THE WARM SECTOR OF AN APPROACHING
PLAINS STORM SYSTEM. SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO
AROUND 25 MPH WILL CAUSE TEMPERATURES TO RISE WELL INTO THE 80S AS
STICKY DEW POINTS REMAIN IN THE 60S. ANY THUNDERSTORM ACTIVITY WILL
BE ISOLATED AT BEST.
TONIGHT THAT COLD FRONT TO OUR WEST WILL WEAKEN AS IT
APPROACHES...REACHING THE LMK CWA AROUND SUNRISE. SCATTERED SHOWERS
AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AFTER MIDNIGHT. SOME
HEAVY DOWNPOURS WILL BE POSSIBLE IN THE JUICY
ATMOSPHERE...ESPECIALLY OVER SOUTHERN INDIANA WHERE SIGNIFICANT
RAINS FELL ON WEDNESDAY. THIS COULD PRESENT SOME LOCAL PROBLEMS ON
SMALLER STREAMS EARLY FRIDAY MORNING.
.LONG TERM (FRIDAY - WEDNESDAY)...
ACTIVE WEATHER PATTERN STILL LOOKS GOOD IN THE EXTENDED PORTION OF
THE FORECAST AS SURFACE BOUNDARY WAFFLES ACROSS THE AREA AND
AMPLIFIED MID LEVEL PATTERN INTRODUCES SEVERAL WAVES OF ENERGY.
FRIDAY - MONDAY...
THE FIRST CONCERN IN THE LONG TERM PERIOD WILL BE THE SFC LOW OVER
NORTHERN TX/OKLAHOMA REGION THIS MORNING. THIS LOW IS PROGGED TO
MOVE NORTH TOWARDS THE GREAT LAKES REGION LATE THURS AIDED BY A MID
LEVEL TROUGH OVER THE HIGH PLAINS. AS THE LOW CONTINUES TO PUSH
ENE...IT/S COLD FRONT WILL APPROACH OUR AREA FRIDAY MORNING. THE
FRONT WILL PUSH THROUGH OUR NORTHERN FORECAST AREA MID TO LATE
MORNING WITH THE SE FORECAST AREA SEEING THE FROPA SOMETIME IN THE
MID TO LATE AFTERNOON HOURS. CONVECTION WILL FOCUS AROUND THIS
FRONT. ALTHOUGH CONVECTION WILL GENERALLY BE WEAKENING FRIDAY
MORNING TOWARD SUNRISE ACCORDING TO THE LATEST MODEL GUIDANCE...IT/S
NOT OUT OF THE QUESTION TO SEE A STRONG STORM MAYBE AN ISLD SEVERE
DURING THE VERY EARLY MORNING HOURS OF FRIDAY OVER SOUTHERN
INDIANA. THE FRONT WILL THEN STALL OVER CENTRAL KY FOR MUCH OF THE
AFTERNOON. AS THE ATMOSPHERE RE-CHARGES...CONVECTION WILL
STRENGTHEN IN CLUSTERS THROUGH THE AFTERNOON HOURS...MAINLY OVER
CENTRAL KY. SEVERE STORMS WILL BE MOST LIKELY SOUTH OF THE
WESTERN KY PARKWAY AND BLUEGRASS PARKWAY. SOUNDINGS REVEAL MODEST
WIND FIELDS WITH PLENTY OF MID LEVEL CAPE WHICH WILL SUPPORT MAINLY
A LARGE HAIL AND DAMAGING WIND THREAT.
FRIDAY NIGHT CONVECTION WEAKENS AND MOVES OUT AS THE FRONTAL
BOUNDARY SETTLES TO OUR SOUTH. DEPENDING ON EXACTLY WHERE THE
BOUNDARY SETTLES BY SATURDAY WILL DETERMINE OUR PRECIP CHANCES.
RIGHT NOW FEEL THAT IT WILL SETTLE WELL SOUTH OF OUR AREA...BUT
CAN/T RULE OUT SOME DIURNALLY DRIVEN ISLD STORMS IN OUR SOUTHERN FA
FOR SAT.
SATURDAY NIGHT LOOKS TO BE DRY...BUT BY SUNDAY THE NEXT WEATHER
SYSTEM WILL APPROACH THE AREA CAUSING SHOWERS AND STORMS TO RETURN.
A POTENT MID LEVEL TROUGH WILL STRENGTHEN BECOMING A CLOSED LOW JUST
SW OF THE GREAT LAKES BY MONDAY. AT THE SAME TIME...A SFC LOW WILL
STRENGTHEN AS IT MOVES FROM OKLAHOMA TO THE GREAT LAKES REGION BY
MONDAY. PRECIP WILL OVERSPREAD THE AREA SUNDAY WITH THE STRONGEST
STORMS POSSIBLE SOMETIME SUNDAY NIGHT/MONDAY. WILL NEED TO KEEP AN
EYE ON THIS SYSTEM IN COMING DAYS FOR SEVERE POTENTIAL.
AS FOR TEMPS...FRIDAY WILL BE TRICKY DEPENDING ON FROPA TIMING AND
BREAKS IN THE CLOUDS. WILL GO WITH LOW 70S N TO LOW 80S IN THE SE
FORECAST AREA. LOOK FOR HIGHS IN THE 70S FOR SAT-MON.
TUESDAY - WEDNESDAY...
LOOK FOR CONDITIONS TO FINALLY GO DRY SOMETIME TUESDAY WITH SFC HIGH
PRESSURE BUILDING IN FOR WED. TEMPS WILL REMAIN SEASONAL FOR THIS
TIME OF YEAR.
&&
.AVIATION (12Z TAF ISSUANCE)...
WITH A WARM FRONT TO OUR NORTH AND A COLD FRONT OFF TO OUR WEST
WE WILL SPEND TODAY AND THIS EVENING WELL IN THE WARM SECTOR OF A
PLAINS STORM SYSTEM.
OTHER THAN SOME VERY BRIEF MVFR FOG POSSIBLE IN ABOUT THE FIRST HOUR
OF THE TAF PERIOD...TODAY WILL BE VFR. WINDS WILL BE THE MORE
PRESSING CONCERN AS THEY KICK UP AHEAD OF THE APPROACHING PLAINS
COLD FRONT. EXPECT SOUTHWEST WINDS OF 10 TO 15KT WITH GUSTS TO NEAR
25KT. AN ISOLATED TSRA COULD POP UP IN THE HEAT OF THE AFTERNOON BUT
NOTHING WORTHY OF MENTIONING IN THE TAFS AT THIS POINT.
AFTER MIDNIGHT TONIGHT THE COLD FRONT WILL FINALLY MAKE IT INTO THE
REGION...WEAKENING AS IT DOES SO. WILL INCLUDE A CB CLOUD TYPE AFTER
MIDNIGHT. EARLY THOUGHTS FOR FROPA AT THE AIRPORTS LOOKS TO BE IN
THE 11Z-14Z RANGE.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
UPDATE.........JA
SHORT TERM.....13
LONG TERM......AML
AVIATION.......JA
Hazardous weather outlook, May 13, 9:40 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1040 AM EDT THU MAY 13 2010
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1040 AM EDT THU MAY 13 2010 /940 AM CDT THU MAY 13 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN A HUMID UNSTABLE
ATMOSPHERE...ESPECIALLY ALONG AND NORTH OF THE OHIO RIVER. THE MAIN
THREAT FROM ANY STORM THAT DEVELOPS WILL BE LOCALLY HEAVY
DOWNPOURS...ESPECIALLY IN THE VICINITY OF ANY STREAMS THAT ARE
RUNNING HIGH FROM WEDNESDAY/S RAINS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT
MOVES INTO THE REGION FROM THE WEST...ESPECIALLY AFTER MIDNIGHT.
AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A MEANDERING FRONTAL BOUNDARY OVER THE REGION...AS WELL AS SEVERAL
ENERGY WAVES RIDING ALONG THE BOUNDARY...WILL PROVIDE SEVERAL
CHANCES FOR THUNDERSTORMS FRIDAY THROUGH TUESDAY. STORMS ON FRIDAY
MAY BECOME SEVERE ESPECIALLY OVER CENTRAL KENTUCKY. THE MAIN
THREATS FROM THESE STORMS ARE EXPECTED TO BE LARGE HAIL...STRONG
WINDS...AND BRIEF PERIODS OF HEAVY RAIN.
FROM FRIDAY NIGHT THROUGH TUESDAY...ON AND OFF EPISODES OF STORMS
WILL CONTINUE WITH THE NEXT NOTABLE WAVE OF STORMS SCHEDULED TO
ARRIVE SUNDAY THROUGH MONDAY. ANY THUNDERSTORM WILL BE CAPABLE OF
PRODUCING LIGHTNING...BRIEF PERIODS OF HEAVY RAIN...AND GUSTY
WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FRIDAY.
JA
In the hours before
Special weather statement, May 13, 12:15 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
115 PM EDT THU MAY 13 2010
KYZ030-031-034-131745-
JEFFERSON-OLDHAM-SHELBY-
115 PM EDT THU MAY 13 2010
...STRONG THUNDERSTORMS WITH GUSTY WINDS AFFECTING
JEFFERSON...OLDHAM AND SHELBY COUNTIES...
AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOUISVILLE...AND MOVING EAST AT 40 MPH.
OCCASIONAL LIGHTNING...MODERATE RAIN WITH RAINFALL RATES OF AROUND
ONE HALF INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN THREE
MILES...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE EXPECTED
WITH THIS STORM.
THIS STORM WILL BE NEAR...
JEFFERSONTOWN...
MIDDLETOWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3844 8539 3822 8533 3813 8551 3809 8572
3824 8578
TIME...MOT...LOC 1714Z 248DEG 29KT 3821 8565
RSThunderstorm Wind, Jefferson
- When
- May 13, 12:27 PM EST
- Where
- Jefferson County, 0.54 mi W of Anchorage
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.270, -85.540
Numerous trees were down and power outages were reported across Jefferson County.
Thunderstorm Wind, Anderson
- When
- May 13, 1:02 PM EST
- Where
- Anderson County, 0.54 mi E of Lawrenceburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.030, -84.890
A trained spotter reported several small trees down along with intense rain. The peak wind gust was estimated to be 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 13, 20104 injured · $2.8 million · EF2 · 46 events
- Tornadoes and Flash Flooding in Missouri, May 13 to 15, 2010$608,000 · EF1 · 29 events
- Flooding in Iowa, May 13 to 15, 2010$500,000 · 2 events
- Flooding in Illinois, May 13 to 16, 2010$500,000 · 2 events
- Flood in Iowa, May 13 to 15, 2010$500,000 · 1 event
- Flood in Iowa, May 13 to 17, 2010$500,000 · 1 event
- Flood in Iowa, May 13 to 22, 2010$500,000 · 1 event
- Flood in Missouri, May 13 to 15, 2010$500,000 · 1 event
- Tornado and Damaging Winds in Arkansas, May 13, 2010$68,000 · EF1 · 17 events
- Flood in Missouri, May 13, 2010$250,000 · 1 event
- Flood in Iowa, May 13, 2010$250,000 · 1 event
- Flash Flooding and Flooding in Texas, May 13 to 14, 20101 injured · $38,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236586, 236584.